UCL logo

UCL Discovery

UCL home » Library Services » Electronic resources » UCL Discovery

Validity conditions for the radiative transfer equation

Marti-Lopez, L; Bouza-Dominguez, J; Hebden, JC; Arridge, SR; Martinez-Celorio, RA; (2003) Validity conditions for the radiative transfer equation. J OPT SOC AM A , 20 (11) 2046 - 2056.

Full text not available from this repository.

Abstract

We compare the radiative transfer equation for media with constant refractive index with the radiative transfer equation for media with spatially varying refractive indices [J. Opt. A Pure App. Opt. 1, L1 (1999)] and obtain approximate conditions under which the former equation is accurate for modeling light propagation in scattering media with spatially varying refractive indices. These conditions impose restrictions on the variations of the refractive index, the gradient of the refractive index, the divergence of the rays, the frequency of modulation, and the widths of light pulses, which are related to the mean refractive index, the absorption coefficient, and the reduced scattering coefficient of the medium. Each condition is geometrically interpreted. Some implications of the results are discussed. (C) 2003 Optical Society of America.

Type:Article
Title:Validity conditions for the radiative transfer equation
Keywords:OPTICAL TOMOGRAPHY, REFRACTIVE-INDEX, DIFFUSION-APPROXIMATION, PHOTON MIGRATION, SCATTERING MEDIA, HUMAN BRAIN, TISSUE, SPECTROSCOPY, PATHLENGTH, MEDICINE
UCL classification:UCL > School of BEAMS > Faculty of Engineering Science > Computer Science
UCL > School of BEAMS > Faculty of Engineering Science > Medical Physics and Bioengineering

Archive Staff Only: edit this record